Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

In recent years there has been increasing concern about drugs which prolong the electrocardiograph QT interval. This is because some drugs which have this property predispose to a potentially lethal ventricular tachycardia called “torsade de pointes”. This is rare, but it has led to several drugs being withdrawn from the market.

Chloroquine and hydroxychloroquine (and several other similar drugs) do prolong the QT interval but there is no convincing evidence that this has caused “torsade de pointes” in people with normal hearts. In fact, overall these drugs are anti-arrhythmic, and they have been used to treat people with atrial fibrillation. In the long-term treatment of lupus (which may affect the heart) patients receiving hydroxychloroquine have less arrhythmias than those receiving other drugs. Other drugs may also prolong the QT interval and combining these with chloroquine or hydroxychloroquine may be unwise, but for healthy people who are not taking other medications which prolong the QT interval, there should be no concerns about cardiotoxicity.